ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

The following are excerpts from the newsletter

November 14, 2001

  • Supervision often a weak link in error prevention
  • JC backs down on scoring compliance with Sentinel Event Alert recommendations
  • Safety Briefs:
    • When patients are admitted to the hospital, healthcare providers usually ask them about the medications they've been taking at home. But does staff specifically ask patients if they've brought any of their medications to the hospital?
    • A patient admitted for preeclampsia developed shortness of breath, bronchospasm, and had chest tightness after receiving ampicillin 2 g. A patient had a history of being allergic to latex, not penicillin. Nurses working on this unit prepared antibiotics using the Abbott ADD-Vantage system, a widely used proprietary IV drug delivery system. Later, when the incident was discussed, a pharmacist mentioned that although Abbott ADD-Vantage minibags are prominently marked "latex free," the drug vials used with the system might not be.
    • As part of the Regional Medication Safety Program for Hospitals, the Health Care Improvement Foundation (HCIF), an affiliate of the Delaware Valley (Philadelphia area) Healthcare Council has partnered with ISMP and ECRI to create a medication safety solutions kit. For more information on the tool kit or the Regional Medication Safety Program for Hospitals, visit www.ecri.org/medicationsafety or contact Kathy Pelczarski at (610) 825-6000, ext. 5284.
    • The product name on Lederle's MINOCIN (minocycline) container labels is followed by the quantity of capsules in the container rather than the capsule strength. For example, "50 capsules 100 mg" appears on the same line at the bottom of the label, below the drug name. Thus, the label is being misread as Minocin 50 mg. Likewise, Minocin 50 mg capsules are available in containers of 100 capsules.

    • Enteral feedings for nutritional supplementation may pose unrecognized problems for medication administration. Nurses may be familiar with the inability to crush or administer sublingual, sustained-release, and enteric-coated products through enteral feeding tubes. But they're probably less familiar with drug-nutrient interactions that can alter bioavailability or inactivate medications
    • Although U.S. deaths from medication errors haven't received the same attention as those due to anthrax or plane crashes in the past five weeks, it's clear that they rank higher than you may expect. *Rankings compiled and extrapolated from various sources by the Philadelphia Inquirer, 11/12/01. Deaths from air crashes do not include this week's tragedy in New York. Medication error deaths are from the Institute of Medicine report, To Err is Human, 1999.

      Deaths in past 5 weeks*

      Cause of death Number
      Smoking-related 38,462
      Flu-related 6,124
      Auto accidents 4,080
      Alcohol-induced 1,835
      Murders 1,618
      AIDS 1,412
      Medication errors 673
      Airplane crashes* 269
      Firearm accidents 80
      Lightning strikes 7
      Anthrax 4
      West Nile virus 0.19
      Shark attacks 0.09

November 28, 2001

  • IV connection to tracheostomy cuff inflation port reflects larger problem
  • Inappropriate designation of dosage form is a common source of error
  • Safety Briefs:
    • ISMP has received several reports about confusion over the labeling of Schering-Plough Corporation's PEG-INTRON (peginterferon alfa-2b). The product, used to treat chronic hepatitis C, is provided as a lyophilized powder with a vial of sterile water for injection
    • A physician wrote several prescriptions for a patient upon discharge from the hospital. However, he forgot to sign the one for RIFATER (rifampin, isoniazid, pyrazinamide). Knowing that the pharmacy wouldn't honor the unsigned prescription, the nurse called it into the patient's community pharmacy. Unfortunately, she misread the prescription as RIFADIN.
    • In October, FDA published a notice in the Federal Register advising that doxycycline and penicillin G procaine were approved for treatment of inhalational anthrax (post exposure). In that publication and on their web site, they state: "Long term use of intravenous doxycycline or penicillin G procaine presents safety concerns, and patients should be switched, when appropriate, to other antibiotics to complete a 60 day course of therapy for inhalational anthrax." This statement could be misunderstood to imply that penicillin G procaine also can be administered IV
    • Please join us on Monday, December 3, from 11:30 am to 1:45 pm during the ASHP Midyear Clinical Meeting. We will be presenting our annual "Chemotherapy To Do List: Expert Advice," sponsored by Amgen.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP